Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Wichita, KS

May 18, 2017Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2017, 4:17 PM CDT for Barton County, Kansas. It was in force for 58 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 4:17 PM CDT (21:17 UTC)
Expired
May 18, 2017, 5:15 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:30 PM CDTTORNADO1 Sw Great Bend, KSTORNADO BRIEFLY TOUCHED DOWN.
May 18, 4:33 PM CDTFUNNEL CLOUD5 S Great Bend, KSTORNADO LIFTING UP AND DOWN
May 18, 4:38 PM CDTHAIL 1.75Great Bend, KSPING PONG TO GOLF BALL SIZED HAIL
May 18, 4:41 PM CDTHAIL 1.25Great Bend, KS
May 18, 4:43 PM CDTHAIL 1Great Bend, KS
May 18, 5:00 PM CDTFUNNEL CLOUD3 E Great Bend, KS
May 18, 5:23 PM CDTTORNADO3 N Great Bend Airport, KSTORNADO SOUTH OF HEIZER ON NORTHWEST 40 HIGHWAY.
May 18, 5:23 PM CDTTORNADO3 N Great Bend Airport, KSTORNADO SOUTH OF HEIZER ON NORTHWEST 40 ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:21 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KICT 182117
SVRICT
KSC009-182215-
/O.NEW.KICT.SV.W.0077.170518T2117Z-170518T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
417 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Barton County in central Kansas...

* Until 515 PM CDT

* At 417 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Seward, moving north at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Great Bend Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Kansas.

LAT...LON 3844 9904 3863 9903 3860 9848 3826 9851
      3826 9903
TIME...MOT...LOC 2117Z 188DEG 45KT 3826 9884 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

CARUSO
2 follow-up statements
952 
WWUS53 KICT 182129
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
429 PM CDT THU MAY 18 2017

KSC009-182215-
/O.CON.KICT.SV.W.0077.000000T0000Z-170518T2215Z/
Barton KS-
429 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR BARTON COUNTY...

At 428 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Albert to near Ellinwood, moving
north at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Great Bend Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Kansas.

LAT...LON 3844 9904 3863 9903 3860 9848 3826 9851
      3826 9903
TIME...MOT...LOC 2128Z 193DEG 27KT 3836 9898 3831 9853 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

KLEINSASSER
917 
WWUS53 KICT 182142
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT THU MAY 18 2017

KSC009-182215-
/O.CON.KICT.SV.W.0077.000000T0000Z-170518T2215Z/
Barton KS-
442 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR BARTON COUNTY...

At 442 PM CDT, a severe thunderstorm was located near Great Bend,
moving north at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Great Bend Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Kansas.

LAT...LON 3844 9904 3863 9903 3860 9848 3826 9851
      3826 9903
TIME...MOT...LOC 2142Z 182DEG 24KT 3840 9876 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 18, 1:15 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
115 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 114 PM CDT Thu May 18 2017

Warm frontal boundary continues to bisect the forecast area,
currently located along highway 59.  Areas north of the front, have
MVFR cigs and easterly flow.  In the warm sector, MVFR cigs have
slowly mixed out, as winds have come around to the south.

Still expecting convection to develop across South Central KS, with
storms expected to move into KICT/KHUT and KGBD. So will go with
VCTS/SHRA with gusty winds to 45kts after 22z.  Will see storms
further to the north-northeast after 00z.  Expect the convection to
evolve into an eastward/forward propagating complex through the
overnight hours into early Fri morning.

After the complex moved east, expect MVFR to IFR cigs for most
locations with easterly upslope flow.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  62  76  52 /  50  70  80  70
Hutchinson      75  59  72  49 /  60  80  70  70
Newton          77  60  73  50 /  40  80  80  70
ElDorado        80  62  75  53 /  20  80  80  80
Winfield-KWLD   82  63  77  54 /  30  80  80  80
Russell         66  56  64  44 /  70  80  60  60
Great Bend      71  56  66  45 /  70  80  60  60
Salina          73  59  69  49 /  50  80  70  80
McPherson       75  59  70  49 /  60  80  70  70
Coffeyville     84  65  79  61 /  10  70  60  80
Chanute         84  64  78  60 /  10  80  60  80
Iola            84  63  77  59 /  10  80  60  80
Parsons-KPPF    84  65  79  60 /  10  80  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, May 18, 2:01 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 18, 3:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT THU MAY 18 2017

KSZ052-053-182130-
Marion KS-Chase KS-
338 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Western Chase County in east central Kansas...

* Until 430 PM CDT

* At 336 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving north at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Florence, Elmdale, Cedar Point and Hymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
east central Kansas.

LAT...LON 3816 9673 3818 9701 3852 9692 3852 9659
TIME...MOT...LOC 2037Z 190DEG 25KT 3825 9689

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:44 AM CDTRiver Flood WarningICTLincoln55 hr
May 18, 9:58 AM CDTRiver Flood WarningICTLincoln6 days
May 18, 1:45 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more38 hr
May 18, 1:51 PM CDTRiver Flood WarningICTCowley4 days
May 18, 3:38 PM CDTSpecial Weather StatementICTChase52 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice67 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningICTSaline54 min
May 18, 4:53 PM CDTTornado Warning Tornado observedICTBarton52 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno45 min
May 18, 5:01 PM CDTTornado WarningICTBarton59 min
May 18, 5:02 PM CDTAreal Flood WarningICTBarton6 hr
May 18, 5:07 PM CDTTornado WarningICTBarton, Ellsworth, Rice53 min
May 18, 5:16 PM CDTSevere Thunderstorm WarningICTChase, Marion29 min
May 18, 5:38 PM CDTTornado WarningICTEllsworth44 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 5:45 PM CDTTornado WarningICTBarton35 min
May 18, 5:59 PM CDTTornado WarningICTSaline61 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice23 min
May 18, 6:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner33 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 6:55 PM CDTSpecial Weather StatementICTButler35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.